Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 9, 2020, 7:44 AM CDT for Steele County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 7:44 AM CDT (12:44 UTC)
- Expired
- Jul 9, 2020, 8:00 AM CDT
- In force
- 16 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
691
WWUS83 KMPX 091244
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
744 AM CDT Thu Jul 9 2020
MNZ085-091300-
Steele-
744 AM CDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY...
At 744 AM CDT, a strong thunderstorm was located near Owatonna,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Merton and Moland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4415 9319 4420 9313 4419 9305 4407 9305
4406 9307 4406 9317
TIME...MOT...LOC 1244Z 232DEG 18KT 4413 9310
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:25 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 9, 6:25 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 625 AM CDT Thu Jul 9 2020 .SHORT TERM...(Today through Friday) Issued at 412 AM CDT Thu Jul 9 2020 Two convective clusters - one over northern Minnesota (heading east northeast) and the other over northeast Kansas (heading southeast) are diverging, leaving a large void over most of the CWA. An outflow boundary associated with the MN cluster is pushing east across eastern MN and a few showers have developed behind it. Not expecting these to build into much and little activity is anticipated through the morning as the overnight convection has contaminated the prefrontal atmosphere across the CWA. As the surface cold front heads southeast this afternoon, it will encounter a recovering airmass over southern MN and WI. Warm and unstable air should allow thunderstorm development to take place before quickly shifting to the southeast this evening. The severe threat is low and should be sporadic like it has been during the last couple days. A couple storms could produce large hail and damaging winds. A Canadian airmass with the coolest temperatures since late June will arrive tonight. Lows in the upper 50s to mid 60s are expected. Will need to watch out for fog formation with crossover temperatures being met and winds decoupling. The column will be rather dry, however, so not forecasting anything widespread. A seasonably warm day with comfortable humidity and plenty of sunshine is on tap for Friday. .LONG TERM...(Friday night through Wednesday) Issued at 412 AM CDT Thu Jul 9 2020 Two pattern shifts should take place into late July. An intense ridge will retreat to the southwest and build to over 600 dm, allowing a trough to develop across the north central and eastern parts of the United States. This will result in northwest flow for the Upper Midwest and a fairly active pattern. Numerous systems coming onshore the Canadian Pacific coast will send smaller disturbances across the Northern Plains to Great Lakes, offering periodic thunderstorm chances. Some severe weather will be possible with these, but such fine scale features responsible for that possibility are not well forecast beyond about 12 hours. Therefore, precip probabilities are broad and reside in the mid range until confidence increases either way. This pattern will keep temperatures near normal with highs in the 80s and lows in the 60s. The pattern will shift again by the middle of next week as the ridge spreads eastward across the southern half of the country. By late next week, model guidance has been fairly consistent in showing a massive ridge of nearly 600 dm encompassing the southern two thirds of the U.S. An intense heat wave would be expected with the possibility of widespread 100s under the ridge into late July. Ensemble spread is quite large for us being on the edge and ranges from the intense heat scenario to a cooler and stormier pattern in the ring of fire. Either way, it will be interesting to watch. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 625 AM CDT Thu Jul 9 2020 A band of showers and thunderstorms stretching from north central WI to northwest Iowa is nearly stationary. These are likely to continue through the morning, then build into stronger thunderstorms this afternoon as a disturbance over eastern Nebraska advances east northeast. MKT, RNH, and EAU are most likely to be affected today, but showers could also approach MSP and RWF at times. KMSP...Best chance of showers and storms will be south, but it is likely some will occasionally pass overhead through mid afternoon before drier air moves in. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW at 10-15 kt. SAT...VFR with -TSRA possible. Wind NW at 10 kt. SUN...VFR. Wind VRB 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...Borghoff
Hazardous weather outlook, Jul 9, 3:13 AM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 313 AM CDT Thu Jul 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 313 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a Marginal Risk of severe storms across southern Minnesota and western Wisconsin today. Large hail, damaging winds, and heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rounds of thunderstorms are expected through the middle of next week. Some severe weather is possible at times. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
In the hours before
Special weather statement, Jul 9, 6:19 AM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 619 AM CDT Thu Jul 9 2020 WIZ014-015-023-025-091200- Polk-Barron-St. Croix-Dunn- 619 AM CDT Thu Jul 9 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DUNN... NORTHEASTERN ST. CROIX...SOUTHWESTERN BARRON AND SOUTHEASTERN POLK COUNTIES... At 619 AM CDT, strong thunderstorms were clustered 7 miles west of Glenwood City, or 21 miles northeast of River Falls, moving northeast at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Glenwood City, Boyceville, Clear Lake, Clayton, Prairie Farm, Forest, Emerald, Cylon, Downing, Reeve and Connorsville. LAT...LON 4497 9235 4506 9244 4540 9218 4510 9183 TIME...MOT...LOC 1119Z 227DEG 31KT 4509 9231 TDH
Special weather statement, Jul 9, 7:10 AM CDT, 34 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 710 AM CDT Thu Jul 9 2020 WIZ025>028-091245- Chippewa-Dunn-Eau Claire-Pepin- 710 AM CDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN...SOUTHERN DUNN...SOUTHWESTERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES... At 710 AM CDT, a strong thunderstorm was located near Eau Galle, or 9 miles south of Menomonie, moving northeast at 40 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Eau Claire, Menomonie, Elk Mound, Eau Galle, Rock Falls, Caryville and Downsville. This includes Interstate 94 in Wisconsin between mile markers 48 and 66. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4462 9213 4477 9211 4506 9150 4472 9150 TIME...MOT...LOC 1210Z 246DEG 33KT 4476 9193
Local storm report, Jul 9, 7:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG 2 NNE TILDEN 45.03N 91.42W
07/09/2020 CHIPPEWA WI TRAINED SPOTTER
8 INCH DIAMETER BRANCH DOWN AND MOST OF A
TREE DOWN BLOCKING A ROAD.
&&
CEOSpecial weather statement, Jul 9, 7:20 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
720 AM CDT Thu Jul 9 2020
WIZ028-091245-
Eau Claire-
720 AM CDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...
At 720 AM CDT, a strong thunderstorm was located near Augusta, or 21
miles northwest of Neillsville, moving northeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Augusta and Fairchild.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4460 9102 4459 9105 4470 9115 4486 9093
4460 9092
TIME...MOT...LOC 1220Z 220DEG 20KT 4470 9099Local storm report, Jul 9, 7:37 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG 2 NNE MENOMONIE 44.91N 91.91W
07/09/2020 DUNN WI TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
NNE TILDEN. 8 INCH DIAMETER BRANCH DOWN AND
MOST OF A TREE DOWN BLOCKING A ROAD.
&&
CEOSpecial weather statement, Jul 9, 7:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
744 AM CDT Thu Jul 9 2020
MNZ085-091300-
Steele-
744 AM CDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY...
At 744 AM CDT, a strong thunderstorm was located near Owatonna,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Merton and Moland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4415 9319 4420 9313 4419 9305 4407 9305
4406 9307 4406 9317
TIME...MOT...LOC 1244Z 232DEG 18KT 4413 9310The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:15 PM CDT | Special Weather Statement | MPX | Todd | 30 min |
| Jul 8, 7:33 PM CDT | Special Weather Statement | MPX | Todd | 27 min |
| Jul 8, 7:44 PM CDT | Special Weather Statement | MPX | Todd | 31 min |
| Jul 8, 8:24 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 24 min |
| Jul 8, 8:35 PM CDT | Special Weather Statement | MPX | Kanabec | 25 min |
| Jul 8, 9:28 PM CDT | Special Weather Statement | MPX | Kanabec | 32 min |
| Jul 9, 12:57 AM CDT | Special Weather Statement | MPX | Swift | 48 min |
| Jul 9, 1:56 AM CDT | Special Weather Statement | MPX | Stearns | 49 min |
| Jul 9, 2:44 AM CDT | Special Weather Statement | MPX | Mille Lacs, Morrison | 46 min |
| Jul 9, 3:55 AM CDT | Special Weather Statement | MPX | Carver | 35 min |
| Jul 9, 4:05 AM CDT | Special Weather Statement | MPX | Isanti | 25 min |
| Jul 9, 4:12 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 33 min |
| Jul 9, 4:36 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 24 min |
| Jul 9, 4:39 AM CDT | Special Weather Statement | MPX | Chisago | 51 min |
| Jul 9, 4:47 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 23 min |
| Jul 9, 4:49 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 26 min |
| Jul 9, 4:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 14 min |
| Jul 9, 5:18 AM CDT | Special Weather Statement | MPX | Rice | 27 min |
| Jul 9, 5:20 AM CDT | Special Weather Statement | MPX | Washington | 25 min |
| Jul 9, 5:38 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 24 min |
| Jul 9, 9:55 AM CDT | Special Weather Statement | MPX | Steele | 35 min |
| Jul 9, 11:45 AM CDT | Special Weather Statement | MPX | Freeborn | 30 min |
| Jul 8, 11:54 PM CDT | Special Weather Statement | MPX | Rusk | 51 min |
| Jul 9, 5:14 AM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| Jul 9, 5:15 AM CDT | Special Weather Statement | MPX | Eau Claire | 30 min |
| Jul 9, 5:30 AM CDT | Special Weather Statement | MPX | Polk | 45 min |
| Jul 9, 5:48 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 42 min |
| Jul 9, 5:51 AM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 13 min |
| Jul 9, 6:04 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 14 min |
| Jul 9, 6:19 AM CDT | Special Weather Statement | MPX | Saint Croix | 41 min |
| Jul 9, 7:10 AM CDT | Special Weather Statement | MPX | Dunn | 35 min |
| Jul 9, 7:20 AM CDT | Special Weather Statement | MPX | Eau Claire | 25 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.